Report news now! Text pictures & video to 80360, starting message with WITNESS then leave a space
Body-building obsessed UCA Epsom student Sarmad Alladin killed by deadly DNP tablets
A "charming and confident" teenager accidentally killed himself after taking deadly body-building tablets so he could join the Indian rugby team, an inquest has heard.
Sarmad Alladin, 18, an Art and Design student at Epsom’s University for the Creative Arts (UCA) who lived in Wilberforce Court on its campus, died in Epsom Hospital last February after taking DNP - a fat-burning drug which he bought over the internet from an unknown source.
Woking Coroners’ Court, sitting today, April 28, heard that Mr Alladin, the son of an Indian millionaire originally from Hyderabad, failed to turn up to many classes and had made body-building "the main aim in his life".
Mr Alladin called 999 at 3.25am on February 13 last year, saying he had stomach pains and a high temperature.
An ambulance took him to Epsom Hospital, where he died at 6.20am.
Speaking of the written evidence of a paramedic who was in the ambulance with Mr Alladin, Coroner Michael Burgess OBE said: "The deceased admitted taking DNP to lose weight, purchased from the internet."
Police found pots of pills and tablets in his room - including DNP - as well as clean and used needles and many different supplements.
Dr Ali Alhakim, who conducted a post-mortem on Mr Alladin’s body, said his death was caused by the taking of DNP.
Toxicology tests found there was 201mg per litre of DNP in his blood - "a high concentration".
Dr Alhakim said that Mr Alladin was not grossly muscular, but he had stretch marks on his shoulders, chest and his back - suggesting a recent increase in muscle mass beneath the skin.
He said: "The changes that led to death are all acute. I’m not sure how long he was taking these drugs for."
Mr Alladin, whose family did not attend the inquest into his death, started at UCA Epsom in October 2012. Before this, he had attended the independent King’s School, Rochester, and a college in Cambridge.
Daniel James, who studied with Mr Alladin in Rochester and Epsom, said that keeping in good physical shape became "the main aim in his life" when he started at UCA.
He added: "I’m not sure anyone knew him that much. He never really spoke about his parents or family."
Mr James said Mr Alladin spoke of taking DNP but gave the impression that he "knew what he was doing".
Mr Alladin had posters of body-builders up on his bedroom wall at UCA Epsom - including one of Arnold Schwarznegger.
His GPs said they were concerned with his body-building.
Dr Jenny Newell, a GP at Cambridge, saw a "pumped up" Mr Alladin nine months before his death.
She said: "I was alarmed by the number of medications he had in his possession. He had ordered various things over the internet.
"I told him what he was doing was stupid and dangerous but he was resolute in his belief that these were necessary to get him into the Indian rugby team."
She said he had "tons and tons of stuff" including serums from India to inject into his body and that his death "wasn’t a surprise to me".
His GP in Epsom, Dr Nigel McKee, described him as "a charming young man who knew about various drugs and was quite engaging".
He said it was clear that he was taking body-building drugs and supplements.
Dr McKee added: "There was quite a lot of talk about how he was a disappointment to his family and he implied his father was a body-builder and he wanted to emulate him.
"It was implied that his father or a friend of his father helped him to get these drugs."
Dr Simon Olfield-Kerr, vice-chancellor of UCA, said all students were issued with a warning about the drug on the day Mr Alladin died and said there was no evidence other students were using it.
Asked whether UCA Epsom could have done more to stop the use of such a drug, he said: "I don’t think it’s in our powers to stop him.
"We have a duty of care position that it’s our responsibility to advise them on the risks these drugs entail.
"There is an absolute point when they become 18 and are adults."
David Campbell, a drug liaison officer at Surrey Police, said that in his 35 years in the role this was the first time he had ever come across DNP.
He said: "DNP was an explosive used in the First World War.
"It can come in various guises. In powder form it is very volatile and dangerous.
"It can be mixed with a solution and taken orally or injected. The common form is a tablet which we believe it was in this case."
Giving his verdict, Mr Burgess said: "His death was due to accident. The unintentional consequences of an action that he initiated himself."
In January, the families of another two young people who died after taking DNP called for it to be made a class C drug to criminalise its possession and supply.
At least four other people have died in the 18 months in the UK after taking DNP.
DNP is commonly sold over the internet and marketed at body-builders as a way to lose weight by dramatically boosting their metabolism.
The Food Standards Agency has issued urgent advice to the public in the past, particularly the body-building community, about consuming pills or powder containing any DNP - which it described as "an industrial chemical known to have serious short-term and long-term effects, which can be extremely dangerous to human health".
It published the warning in November 2012 following the deaths of two people believed to have taken the fat-burner substances.
Did you know Mr Alladin? Leave a comment below.
Comments are closed on this article.